Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 6, 2017, 8:29 PM CST for Bourbon County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 8:29 PM CST (02:29 UTC)
- Expired
- Mar 6, 2017, 9:15 PM CST
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 108 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 8:40 PM CST | TSTM WND DMG | 1 N Uniontown, KS | SIDING AND SHINGLES OFF OF A FEW HOMES. A FEW HAVE ROOF DAMAGE. SOME SMALLER OUTBUILDINGS AND GARAGES WERE DESTROYED. THIS WAS THROUGHOUT CENTRAL/NORTHERN BOURBON COUNTY INCLUDING UNIONTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 6:51 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted.
595
WUUS53 KSGF 070229
SVRSGF
KSC011-070315-
/O.NEW.KSGF.SV.W.0034.170307T0229Z-170307T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
829 PM CST MON MAR 6 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northern Bourbon County in southeastern Kansas...
* Until 915 PM CST
* At 829 PM CST, a severe thunderstorm was located near Bronson, or
13 miles east of La Harpe, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bronson... Fulton...
Mapleton... Hammond...
Devon... Harding...
Xenia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for southeastern
Kansas...and west central Missouri.
LAT...LON 3804 9508 3803 9461 3794 9462 3784 9508
TIME...MOT...LOC 0229Z 254DEG 40KT 3798 9507
HAIL...1.00IN
WIND...60MPH
$$
FryeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:25 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Mar 6, 5:25 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
525 PM CST Mon Mar 6 2017
.SHORT TERM...(This Evening through Tuesday)
Issued at 235 PM CST Mon Mar 6 2017
Strong southerly flow continues to push relatively warm and moist
air into the area ahead of a dry line and cold front to our west.
Low level mixing this afternoon has limited dewpoints a bit, but
much of the area is still on track to see low to perhaps mid 60s
dewpoints by this evening. This will result in a moderately
unstable airmass across the region, setting the stage for severe
weather this evening into the overnight hours.
The first opportunity for severe weather will occur during the
early to mid evening hours, particularly west of Highway 65.
As height falls overspread the frontal zone, a few supercells may
develop across the warm sector, perhaps affecting the western
portions of the forecast area. Development of these discrete
supercells is still in question, but should they form, large hail
and tornadoes will be possible given very favorable shear
profiles.
Later this evening, additional development along the front will
grow upscale into a large linear complex, which will eventually
sweep east-southeast through the area from mid to late evening
into the predawn hours on Tuesday. Wind gusts to 70 MPH and large
hail appear likely with this activity. In addition, low level
shear vectors will be favorable for QLCS/mesovortex tornadoes with
the line, particularly where line segments are able to surge to
the east or east-northeast.
The discrete supercell threat will be greatest from 6-7 PM through
9-10 PM across the western CWA. By 10 PM, the line of
thunderstorms should be moving into southeastern Kansas and
western Missouri, with the line reaching a BBG to SGF to VIH line
between 11 and midnight. The line should then sweep across the
eastern half or so of the CWA through 3 AM.
Precipitation should clear the area by sunrise tomorrow, with
cooler and much drier air building into the area for Tuesday.
Gusty west to northwest winds will combine with RH between 15 and
20 percent to result in widespread elevated to significant fire
weather conditions on Tuesday. Winds will be strongest north of
I-44, and a Red Flag Warning will be in effect for this area from
11 AM through 7 PM Tuesday.
.LONG TERM...(Tuesday Night through Monday)
Issued at 235 PM CST Mon Mar 6 2017
Zonal to slightly northwest flow will keep things dry and mild
through Thursday, with rain chances returning to the region from
Friday into the weekend. Temperatures will be cooler over the
weekend, though still at or just a hair above average. Fire
weather will again be a concern on Wednesday, with winds becoming
southerly and RH dropping to around 20 percent during the
afternoon. More appreciable moisture will finally build into the
area by Thursday ahead of the next storm system.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 521 PM CST Mon Mar 6 2017
KSGF/KJLN/KBBG tafs: A strong cold front will move through the taf
sites 04z-08z with a line of thunderstorms. Some severe with
strong winds. Brief mvfr/ifr conditions are expected with heavier
rainshowers. VFR is expected post frontal. Strong south winds
ahead of the front will diminish for a time after the frontal
passage, but moderately strong gusts should pick back up again
toward 15z with sfc heating/mixing.
&&
.FIRE WEATHER...
Issued at 235 PM CST Mon Mar 6 2017
A Red Flag Warning is in effect for areas along and north of I-44
on Tuesday, as very dry air builds into the region along with
gusty west to northwest winds. Right now, it looks like sustained
wind speeds may just touch Red Flag criteria on Tuesday; however,
very low RH is expected, with afternoon values between 15 and 20
percent.
Winds will become southerly on Wednesday, with RH expected to be
around 20 percent during the afternoon. Some parts of southeast
Kansas and western Missouri may again flirt with Red Flag
criteria.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ055>057-066>069-
077>081-088>095-101>103.
Red Flag Warning from 11 AM to 7 PM CST Tuesday for MOZ055>058-
066>070-077>081-088>090-094.
KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.
Red Flag Warning from 11 AM to 7 PM CST Tuesday for KSZ073-097-
101.
&&
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...DSA
FIRE WEATHER...BoxellHazardous weather outlook, Mar 6, 7:14 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 714 PM CST Mon Mar 6 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 714 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... A line of thunderstorms over eastern Kansas will continue to intensify and move west to east through the area late this evening and overnight from 8 pm through 4 am. Scattered thunderstorms ahead of the line may also be possible this evening. All modes of severe weather will be possible, including large hail, damaging wind gusts to 70 MPH, and tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Behind the frontal passage, a mild and very dry air mass will return to the region Tuesday. Elevated to significant fire weather conditions will be possible Tuesday and to a lesser extent on Wednesday. A Red Flag Warning has been issued for areas along and north of the Interstate 44 corridor for Tuesday. Thunderstorms will again be possible late in the week into the first part of the weekend as a front sets up in the region. .SPOTTER INFORMATION STATEMENT... Spotter activation for storm damage and hail reports will likely be needed tonight. Check radar trends and monitor watches and warnings for your area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:44 PM CST | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 61 min |
| Mar 6, 9:16 PM CST | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 59 min |
| Mar 6, 10:00 PM CST | Severe Thunderstorm Warning | SGF | Cherokee | 60 min |
| Mar 7, 2:10 PM CST | Fire Weather Watch | SGF | Bourbon, Cherokee, Crawford | 13 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.